Erythema Multiforme, Stevens Johnson Syndrome, and Toxic Epidermal Necrolysis Syndrome in Patients Undergoing Radiation Therapy: A Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Erythema multiforme (EM), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis syndrome (TENS) are exfoliative disorders that may present as complications in some patients undergoing radiotherapy. The purpose of this literature review was to determine the reported frequency of these exanthemata in irradiated patients.

Methods:

A comprehensive search from 1903 to 2011, identified 89 articles with 165 cases.

Results:

Of 151 evaluable cases, 57 (38%) described EM; 46 (30.5%) SJS; 14 (9%) SJS/TENS overlap; and 34 (22.5%) TENS. Ninety-three percent underwent radiotherapy for either a primary or metastatic malignancy. A majority of patients were simultaneously treated with medications known to precipitate these exanthemata. Of the 61 patients receiving antiepileptic medications during radiotherapy, 48 were treated prophylactically and 13 for seizures, most frequently with phenytoin or phenobarbital. Amifostine was the second most common medication associated with radiotherapy and these reactions. Fourteen (23%) patients on anticonvulsant medication, and 11 (38%) on other medications died compared with 3 (8%) patients treated with radiotherapy alone (P=0.002). No deaths occurred among irradiated patients receiving amifostine.

Conclusions:

EM, SJS, and TENS were rarely reported in patients undergoing radiotherapy alone. The majority of SJS and TENS occurred in irradiated patients with concomitant prescribed medications.

Related Topics

    loading  Loading Related Articles